Dyspnea With Checkpoint Inhibition: A Kaleidoscope of Issues
A 57-year-old male patient with a history of chronic obstructive pulmonary disease (COPD) and metastatic non-small cell lung cancer is currently 5 months into a treatment protocol with nivolumab that has been recently complicated by immune-mediated hypothyroidism. He now presents with over 1 week of progressive dyspnea on exertion significantly worsening over the last 2-3 days. A week prior, he had presented to his outpatient physician and was given a 5-day course of azithromycin. His shortness of breath continued to worsen, though, and was accompanied by orthopnea, paroxysmal nocturnal dyspnea, as well as intermittent lightheadedness and some diaphoresis. He also reported a productive cough of brown sputum and intermittent blood clots for the last 3 weeks. He did not endorse any fevers or chills. On presentation to the outside hospital, he was noted to be in supraventricular tachycardia with rates to the 160s, which initially responded to a dose of intravenous (IV) diltiazem prior to transfer. He was also given 125 mg of IV solumedrol given his history of COPD and placed on a noninvasive positive pressure ventilation prior to transfer, which was then weaned to high-flow nasal cannula on arrival to the oncology intensive care unit (ICU). A chest X-ray showed enlarged cardiac silhouette, small bilateral pleural effusions, interstitial infiltrate around the known right upper lobe mass, and bibasilar infiltrates likely secondary to atelectasis. The patient was started on broad-spectrum antibiotics due to concern for pneumonia, and he remained stable for 12 hours until his respiratory status deteriorated significantly. A chest tube was placed, resulting in removal of 2 liters of fluid and temporary improvement in his symptoms, but the patient continued to have frothy, blood-tinged oral secretions and ultimately required intubation. He subsequently became hemodynamically unstable, requiring pressor support including norepinephrine, epinephrine, and vasopressin.
- Diagnosed T2bN2M0 IIIA adenocarcinoma of the right upper lobe diagnosed 1 year prior.
- Two metastatic brain lesions found 9 months prior.
- Computed tomography scan done 6 months prior with increase in mediastinal lymphadenopathy; new metastases to the liver, adrenal glands, L3 vertebral body, and left iliac crest; and a new right pleural effusion.
- Weekly carboplatin and paclitaxel x 6 cycles completed 10 months prior.
- Thoracic radiation for a total dose of 6000 cGy in 30 daily fractions completed 10 months prior.
- Palliative radiation to the left iliac and L3 spine to a total dose of 3000 cGy in 10 fractions completed 6 months ago.
- Nivolumab, a checkpoint inhibitor, initiated 5 months ago with infusions every 2 weeks; last dose 22 days prior.
Laboratory Results on Presentation
- N-terminal pro-B-type natriuretic peptide (NT-proBNP) = 4299 pg/mL
- Troponin T < 0.01 ng/mL
- Lactic acid = 2.7 mmol/L
- White blood cell count = 6.2 x 109/L
- Plts = 210 x 109/L
- Thyroid stimulating hormone = 31.71 mU/L, Free T4 = 0.54 ng/dL (Three weeks ago, he was diagnosed with immune-mediated hypothyroidism with thyroid stimulating hormone of 89 mU/L, and he was begun on thyroid replacement therapy.)
Admission to the Oncology ICU
- Lactic acid = 3.7 mmol/L
- Creatine kinase = 517 units/L
- Erythrocyte sedimentation rate = 58 mm/hr
- C-reactive protein = 7.2 mg/L
- Mixed venous sat drawn from port = 40%
The electrocardiogram in the ICU showed atrial tachycardia with a rate of 143 bpm and left bundle branch block (LBBB) with QRS duration of 140 ms (Figure 1). Telemetry in the ICU showed atrial tachycardia in the 130s with intermittent sinus rhythm in the 60s (Figure 2). Transthoracic echocardiogram on presentation to the ICU showed a moderately dilated left ventricle (LV) with severe global LV dysfunction (left ventricular ejection fraction [LVEF] of 5%), a moderate-to-large pericardial effusion, normal inferior vena cava, and no significant valvular abnormalities (Figure 3). A few days after presentation, cardiac magnetic resonance imaging (MRI) showed nonspecific, mild, patchy, mid-myocardial delayed gadolinium enhancement in the mid-inferolateral wall (Figure 4).
What is the next best step in treatment for the patient's current condition?